Anti-malarial drugs and Ulcerative Colitis

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

PV
Veteran Member


Date Joined May 2006
Total Posts : 1177
   Posted 9/15/2007 5:45 PM (GMT -7)   
My husband and I are taking a trip to India in December, and malaria is endemic to India (it's not as bad as Africa, but the possibility of malarial infection exists, even if you take every precaution such as mosquito repellents, insect repellent sprays etc). So, we've been trying to decide if taking anti-malarial drugs can cause a flare up of his ulcerative proctitis - and make an educated decision on whether or not he should take anti-malarial drugs.

I've ruled out the following anti-malarial drugs:
* chloroquine - doesn't work in India - there are chloroquine resistant malarial strains in India
* Larium (mefloquine) - very serious side effects, including permanent ones, including depression and suicide. So, this is out.
* doxycycline - with UC, he should not take antibiotics daily, if at all avoidable. We'll just be flirting with a flare then, probably.

So, that leaves only one other anti-malarial med:
* Malarone (atovaquone/proguanil) - there are no specific warnings for Ulcerative colitis patients, but one of the common side-effects is abdominal pain and diarrhea. I'm going to talk to his GI before we leave, to see what his recommendation is, but it's probable that he doesn't have any more information than I do regarding this matter. What do you guys think? Take this med despite the 5% chance of stomach upset and pain, or take a chance with malaria (it should be fairly small in the winter)?

Have any of you had to take malarone? If so, what were your side effects? Did it affect your UC at all?

Any advice / insight will be appreciated.

Thanks,
PV
Husband with Ulcerative Proctitis
Diagnosed March 2003, 1st Flareup after diagnosis Apr 2006
Currently in Remission
Nightly 1000mg time release Canasa
Even though he has no symptoms, he's on VSL # 3 (1 packet daily) for prevention
Was on the SCD, but we stopped after 4 months of no symptoms - he's doing fine on a normal diet


relativelyquantum
Regular Member


Date Joined Sep 2007
Total Posts : 196
   Posted 9/16/2007 10:40 PM (GMT -7)   

Well I got back on a trip to Panama a month ago and I was on Malarone.  The side effects did not seem to be very bothersome and having them with a meal in the morning seemed to work fine.  However, I cannot be certain what happened, but on my way back I was flaring up.  I don't know if it was the stress of starting the trip, getting the vaccines (Typhoid, Hep A & B, Tetanus), less control over the food I ate, or who knows what.  I also noticed I may have been flaring before I left and only a week into the trip on the way back home, it got much worse and I apparently didn't pick up bacteria or parasite.

So I don't have a good answer with all of the above and the Doc will probably say it isn't an issue.  I'm inclined to agree for some reason and the research I did on Malarone didn't seem like it was going to be an issue, as far as I could tell.  If he needs vaccines, it would be better to spread them out, I'm thinking.  Hope this helps and hopefully you both with have a good time.

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 17, 2017 10:23 AM (GMT -7)
There are a total of 2,906,447 posts in 318,960 threads.
View Active Threads


Who's Online
This forum has 158300 registered members. Please welcome our newest member, sarahjaye.
297 Guest(s), 10 Registered Member(s) are currently online.  Details
PeteZa, john4803, countess18, MRFISH, astroman, Scaredy Cat, Girlie, artvark, garyi, momem3